Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 56, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 13, 2020, 4:53 PM EDT for Berkeley County, South Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2020, 4:53 PM EDT (20:53 UTC)
- Expired
- Aug 13, 2020, 6:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 110 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1290 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
515
WUUS52 KCHS 132053
SVRCHS
SCC015-132200-
/O.NEW.KCHS.SV.W.0056.200813T2053Z-200813T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
453 PM EDT Thu Aug 13 2020
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Berkeley County in southeastern South Carolina...
* Until 600 PM EDT.
* At 453 PM EDT, severe thunderstorms were located along a line
extending from near Eadytown to near Ridgeville, moving east at 10
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Moncks Corner, Saint Stephen, Bonneau, Southern Lake Moultrie,
Eadytown, Cross, Northern Lake Moultrie, Bonneau Beach, Old Santee
Canal State Park, Eastern Lake Marion and Pinopolis.
This warning includes I-26 between mile markers 190 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.
&&
LAT...LON 3343 7987 3340 7986 3339 7983 3305 8005
3310 8026 3315 8032 3318 8030 3320 8033
3323 8035 3327 8032 3327 8030 3330 8025
3338 8024 3344 8019 3346 7991
TIME...MOT...LOC 2053Z 274DEG 9KT 3343 8009 3316 8030
HAIL...<.75IN
WIND...60MPH
$$3 follow-up statements
290
WWUS52 KCHS 132116
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
516 PM EDT Thu Aug 13 2020
SCC015-132200-
/O.CON.KCHS.SV.W.0056.000000T0000Z-200813T2200Z/
Berkeley SC-
516 PM EDT Thu Aug 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR BERKELEY COUNTY...
At 516 PM EDT, severe thunderstorms were located along a line
extending from near Saint Stephen to near Ridgeville, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Moncks Corner, Saint Stephen, Bonneau, Southern Lake Moultrie, Cross,
Northern Lake Moultrie, Bonneau Beach, Old Santee Canal State Park
and Pinopolis.
This warning includes I-26 between mile markers 190 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3343 7987 3340 7986 3339 7983 3305 8005
3310 8026 3315 8032 3318 8030 3320 8033
3323 8035 3327 8032 3327 8030 3333 8020
3339 8012 3346 7991
TIME...MOT...LOC 2116Z 298DEG 20KT 3335 7992 3316 8026
HAIL...<.75IN
WIND...60MPH
$$824
WWUS52 KCHS 132145
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
545 PM EDT Thu Aug 13 2020
SCC015-132200-
/O.CON.KCHS.SV.W.0056.000000T0000Z-200813T2200Z/
Berkeley SC-
545 PM EDT Thu Aug 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR BERKELEY COUNTY...
At 545 PM EDT, severe thunderstorms were located along a line
extending from near Old Santee Canal State Park to near Ridgeville,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Moncks Corner, Old Santee Canal State Park and Pinopolis.
This warning includes I-26 between mile markers 190 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3319 8032 3331 7988 3305 8005 3310 8026
3315 8032 3318 8030
TIME...MOT...LOC 2145Z 336DEG 11KT 3324 7996 3315 8026
HAIL...<.75IN
WIND...60MPH
$$614
WWUS52 KCHS 132155
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
555 PM EDT Thu Aug 13 2020
SCC015-132205-
/O.EXP.KCHS.SV.W.0056.000000T0000Z-200813T2200Z/
Berkeley SC-
555 PM EDT Thu Aug 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY WILL EXPIRE AT
600 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3319 8032 3331 7988 3305 8005 3310 8026
3315 8032 3318 8030
TIME...MOT...LOC 2155Z 274DEG 9KT 3324 7993 3315 8023
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:18 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 13, 3:18 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Charleston SC 318 PM EDT Thu Aug 13 2020 .SYNOPSIS... A trough of low pressure will persist inland, while high pressure remains over the Atlantic through Friday. A weak cold front will approach the area this weekend and pass through on Monday. A trough will then redevelop over the area during the middle of next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... A surface trough inland along with the sea breeze will maintain numerous showers and thunderstorms into this evening with some diminishment in coverage likely overnight, especially across inland GA. Through the evening there could be localized minor flooding and/or damaging winds. The best chance of rain late should be near the SC coast where the best combination of instability and forcing for ascent are expected. Low temps will generally remain above normal in the mid to upper 70s, highest near the coast. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... A fairly active pattern will continue Friday through Sunday. The upper trough axis will steadily shift east through the period, gradually pushing a weak cold front toward the area. A weak surface trough will precede the front. Atmospheric moisture will remain unseasonably high Friday and Saturday with PW around 2.2". Some drying is possible late Sunday which could result in slightly less convective coverage during the afternoon. Daytime highs will be in the lower 90s each day. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Models are in fair agreement in the long term period. A weak cold front will stall over the region during the early to middle part of next week. The upper pattern will become more amplified with time as a strong shortwave drops into the Ohio River Valley. While rain chances will be in the forecast each day, the most active convective days of the set appear to be Tuesday and Wednesday as vort energy and deeper moisture moves into the area. Temperatures will be fairly close to normal. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... We anticipate scattered to numerous SHRA/TSRA will occur this afternoon into the evening along the sea breeze interacting with other mesoscale boundaries. Flight restrictions down into the MVFR or worse range are certainly possible from about 18Z-01Z. Extended Aviation Outlook: Flight restrictions possible in showers and thunderstorms each day, mainly in the afternoon and evening. && .MARINE... Tonight: The local waters will be situated along the west- northwest periphery of the Bermuda-Azores High, while a trough lingers inland. Expect south to southwest winds up near 15 kt with seas of 2-3 feet, highest east near the Gulf Stream. Mariners should be mindful for a higher than normal risk for some strong storms with the potential for winds in excess of 35 kt, frequent lightning and possible waterspouts. Friday through Tuesday: Outside of any showers and thunderstorms, no marine concerns are anticipated through mid next week. South to southwest winds will prevail with speeds at or below 15 knots, generally highest late week into the weekend with a slightly tighter pressure gradient. Seas will average 2 to 3 feet. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...RJB SHORT TERM...JRL LONG TERM...ETM AVIATION...JRL/RJB MARINE...JRL/RJB
Hazardous weather outlook, Aug 13, 3:53 AM EDT, 13 hours before
Hazardous Weather Outlook National Weather Service Charleston SC 353 AM EDT Thu Aug 13 2020 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-140800- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 353 AM EDT Thu Aug 13 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Aug 13, 1:07 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
107 PM EDT THU AUG 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 3 WNW BEAUFORT 32.45N 80.74W
08/12/2020 BEAUFORT SC EMERGENCY MNGR
A TREE WAS REPORTED TO HAVE FALLEN ON A HOME NEAR
ALEXANDRA LOOP. TIME IS ESTIMATED BY RADAR DATA.
&&
EVENT NUMBER CHS2000622Special weather statement, Aug 13, 2:10 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Charleston SC
210 PM EDT Thu Aug 13 2020
SCZ048-131830-
Beaufort-
210 PM EDT Thu Aug 13 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY...
At 209 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 2 miles northwest of the the Hilton Head
Airport. This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Hilton Head Island, Bluffton, Hilton Head Airport and Parris Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3231 8062 3218 8073 3224 8087 3235 8079
TIME...MOT...LOC 1809Z 119DEG 1KT 3227 8075Special weather statement, Aug 13, 4:36 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Charleston SC
436 PM EDT Thu Aug 13 2020
SCZ044-045-132100-
Inland Berkeley-Dorchester-
436 PM EDT Thu Aug 13 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
At 436 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Eadytown to 6
miles northeast of Ridgeville, and moving southeast at 10 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Saint Stephen, Bonneau, Southern Lake Moultrie, Eadytown, Cross,
Northern Lake Moultrie, Bonneau Beach and Pinopolis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.
&&
LAT...LON 3349 7995 3344 7989 3307 8011 3313 8036
3345 8017 3345 8015 3346 8015 3346 8014
3349 8015 3349 8013 3350 8012 3350 8009
3351 8008 3350 8002 3351 7999
TIME...MOT...LOC 2036Z 294DEG 11KT 3347 8008 3317 8026The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:15 AM EDT | Special Marine Warning | CHS | 2 hr | |
| Aug 13, 9:14 AM EDT | Special Marine Warning | CHS | 91 min | |
| Aug 13, 2:10 PM EDT | Special Weather Statement | CHS | Beaufort | 20 min |
| Aug 13, 4:36 PM EDT | Special Weather Statement | CHS | Berkeley | 24 min |
| Aug 13, 5:53 PM EDT | Special Weather Statement | CHS | Dorchester | 37 min |
| Aug 13, 5:54 PM EDT | Special Marine Warning | CHS | 51 min | |
| Aug 13, 6:01 PM EDT | Special Weather Statement | CHS | Beaufort | 29 min |
| Aug 13, 6:29 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Colleton, Dorchester | 91 min |
| Aug 13, 6:55 PM EDT | Areal Flood Advisory | CHS | Allendale, Beaufort, Colleton, Hampton, Jasper | 65 min |
| Aug 13, 7:24 PM EDT | Special Weather Statement | CHS | Hampton | 36 min |
| Aug 13, 7:43 PM EDT | Special Marine Warning | CHS | 62 min | |
| Aug 13, 7:48 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Colleton, Dorchester | 54 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.